Can You Apply Betamethasone Ointment On The Face?

In our latest question and answer, our pharmacist discusses the safety of applying betamethasone ointment to the face.

Question

I have been on a skincare routine with ordinary products like niacinamide, but my face develops itching rashes. Can I stop and at the same point apply betamethasone ointment?

Asked by Glory On Jan 18, 2023

Answered by
Medical Content Reviewed By HelloPharmacist Staff

Published Jan 19, 2023
Last updated Apr 12, 2024

Key points

  • Betamethasone ointment is classified as a high-potency topical steroid, which must be used very cautiously on certain parts of the body, like the face.
  • Long-term use of high-potency steroids on the face can cause damage such as skin thinning and redness. Typically, alternative options are used.
  • Be sure to speak with your doctor about the therapy that is best for your medical situation.

Answer

Thanks for reaching out! Betamethasone ointment is considered a high-potency topical corticosteroid, which, as a general rule of thumb, shouldn't be applied to the face due to the risk of side effects.

Now, there are some cases where it can be used on the face, but generally only for a short period of time. Typically, other drugs or lower-potency steroids (e.g., desonide) would be preferred.

I highly suggest speaking with your doctor so you can find a therapy that works to treat the itching and rash you are experiencing. They may recommend betamethasone in more severe cases to be used only as needed for a short duration, but I would imagine they would recommend other therapies first.

Betamethasone Is High Potency

Topical corticosteroids are medications that are applied to the skin to reduce inflammation and itching. They are classified into different potencies, ranging from 1 being the strongest and 7 being the mildest.

The potency of a topical corticosteroid is determined by its vasoconstrictive ability, which is measured by a standardized assay known as the vasoconstrictor assay. The classes are as follows (including examples of drugs in that class):

  • Class 7: (least potent): Hydrocortisone
  • Class 6: desonide, fluocinolone acetonide
  • Class 5: triamcinolone acetonide, mometasone furoate
  • Class 4: fluocinonide, clobetasol propionate
  • Class 3: diflorasone diacetate, amcinonide
  • Class 2: halcinonide, fluticasone propionate
  • Class 1: (most potent): betamethasone dipropionate augmented, clobetasol propionate

There are a few different forms of betamethasone available, including:

  • Betamethasone dipropionate, augmented (gel/lotion/ointment 0.05%)
  • Betamethasone dipropionate (ointment/cream 0.05%)
  • Betamethasone valerate ointment 0.1%
  • Betamethasone valerate foam 0.12%
  • Betamethasone dipropionate spray 0.05%

All topical betamethasone preparations are in the most potent classes. For example, betamethasone dipropionate augmented ointment 0.05% is in class 1 while betamethasone dipropionate cream 0.05% is in class 2.

Due to the potency of betamethasone, it should be used with caution and only under the supervision of a healthcare provider.

Why High-Potency Steroids Need To Be Used Cautiously

High-potency steroids like betamethasone should not be applied to the face for long periods of time because they can cause significant skin thinning and damage.

Long-term use can also lead to the development of stretch marks and rosacea. Additionally, they may cause changes in the pigmentation of the skin, leading to dark or light patches.

The skin on the face is much more delicate and the epidermis is far less thick than on other parts of the body and is more susceptible to damage from topical steroids, especially potent ones.

In general, if you and your doctor decide a topical steroid is best for the rash on your face, it's best to start treating these areas with a milder steroid, like desonide 0.05% ointment. Stronger steroids should generally be avoided but there are times when they are utilized for a very short (e.g., a couple of days) amount of time to get quick results. After that, it's best to switch to a milder steroid.

There are also alternative options, such as a drug class known as topical calcineurin inhibitors (which include Elidel and Protopic), which don't harm the skin.

Final Words

As a final point here, I want to mention that niacin and niacin-derivative products (like niacinamide) are well-known to cause flushing reactions in some individuals. It's certainly possible the rash you are experiencing is a reaction to that product so you may want to do some testing and see if that is the culprit.

Thanks for reaching out to us! We're always available if you have any follow-up questions.

References

  • Topical Corticosteroids, NIH
  • Misuse of topical corticosteroids on facial skin. A study of 200 patients, PubMed
  • Topical Corticosteroids: Choice and Application, PubMed
  • Topical corticosteroid abuse on the face: a prospective, multicenter study of dermatology outpatients, PubMed
  • Factors affecting prescription of ultra-high potency topical corticosteroids in skin disease: an analysis of US national practice data, PubMed
  • Nicotinic acid-induced flushing is mediated by activation of epidermal langerhans cells, PubMed
  • The mechanism and mitigation of niacin-induced flushing, PubMed

About the Pharmacist

Dr. Brian Staiger, PharmD

Dr. Brian has been practicing pharmacy for over 13 years and has wide-ranging experiences in many different areas of the profession. From retail, clinical, program development, and administrative responsibilities, he's your knowledgeable and go-to source for all your pharmacy and medication-related questions! Dr. Brian Staiger also has herbalist training and educational certificates in the field of medical ethnobotany. Feel free to send him an email at [email protected]! You can also connect with Dr. Brian Staiger on LinkedIn.

Recent Questions